Illinois, 2004Damaging Winds in Illinois, July 5, 2004
July 5, 2004 · NWS PAH · 5 events in 5 counties and zones
A cluster of thunderstorms became more linear and increased in intensity as it crossed southern Illinois from west to east. The storms produced isolated damaging winds over southwest Illinois, then the damage became more organized as the storms approached the Wabash River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $73,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms became more linear and increased in intensity as it crossed southern Illinois from west to east. The storms produced isolated damaging winds over southwest Illinois, then the damage became more organized as the storms approached the Wabash River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 2:00 AM CST, 7 hours 15 minutes earlier.
Area forecast discussion, Jul 5, 2:00 AM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT MON JUL 5 2004
.DISCUSSION...
06Z META PEGS UPSTREAM CONVECTION OVER KC MO AND DIVES IT ESE ACROSS
PAH FA THIS AM. RADAR MOSAIC ALREADY SHOWS SOME DEVELOPMENT OVER
CNTL MO...OUT AHEAD OF AFOREMENTIONED AREA...AND LOWER TROPOSPHERIC DATA
REVEALS THETA-E RIDGE LAYING IN WAIT OVERTOP PAH FA. HAVE THEREFORE
ADJUSTED POPS/WX TO ACCOUNT FOR BOTH AN ADVECTIVE AM AND DIURNALLY
ENHANCED PM POP...BUT CHOSE NOT TO BE OVERLY DETAILED BY PASTING A
SLIGHT CHANCE EVERYWHERE.
AFTER THAT ITS A LULL...W/PCPN CHANCES DEPARTING NERN PTNS FA LATE
TONIGHT-EARLY TOMORROW...THEN RETURNING...NW TO SE...TUE PM AS
FRONTAL BOUNDARY APPROACHES. LATEST MODEL GUIDANCE SUGGESTS PEAK IN
POPS TUE NIGHT W/FROPA OCCURRING BY MIDDAY WED. MODELS HAVE BEEN
CONSISTENTLY PUSHING THE FRONT THRU...AND W/ETA AND GFS NOW STARTING
TO COME A LTL MORE IN LINE...HAVE PRETTY MUCH BOUGHT INTO FROPA OVER
ALL OF FA SAVE FAR SE BY 18Z WED...DEPARTING SERN MOST PTNS BY END
OF DAY WED.
AFTER THAT THE FORECAST IS LITTLE CHANGED W/THE MED TO LONG RANGE
GFS/MRF VERY CONSISTENT W/ITS PREVIOUS COUPLE RUNS. HAVE THEREFORE
ONLY TWEEKED SLIGHTLY PER LATEST DATA.
CONTINUE TO FAVOR A META/ETA NEAR TERM SOLUTION...BUT GFS IS VERY
CLOSE...AS IS MOST MOS NOS. THEREFORE TEMP FORECAST REFLECTS BIAS
TOWARD ETA MOS EARLY...BLENDING INTO GFS BIASED NOS BY MID TO LONG
RANGE...WHICH HAS BEEN OUR PERSISTENCE STRATEGY FOR ABOUT A WEEK
NOW. NEWEST DATA SUPPORTS CONTINUATION OF HEADLINING HIS AROUND 100
THIS PM.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 5, 2:49 AM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT MON JUL 5 2004
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
349 AM CDT MON JUL 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE QUAD
STATE TODAY AND TONIGHT. THE PRIMARY WEATHER THREATS FROM SEVERE
STORMS...IF THEY OCCUR...WILL BE DAMAGING WINDS AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THE PRIMARY THREATS FROM SEVERE STORMS...IF THEY
OCCUR...WILL BE DAMAGING WINDS AND HEAVY RAIN.
THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME FOR
SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED EARLY THIS WEEK.
In the hours before
Special weather statement, Jul 5, 8:11 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
911 AM CDT MON JUL 5 2004
ILZ075>078-080>091-INZ081-082-085>087-KYZ014-018-MOZ076-086-087-
051515-
BOLLINGER MO-CAPE GIRARDEAU MO-EDWARDS IL-FRANKLIN IL-GALLATIN IL-
GIBSON IN-HAMILTON IL-HARDIN IL-HENDERSON KY-JACKSON IL-JEFFERSON IL-
JOHNSON IL-PERRY IL-PERRY MO-PIKE IN-POPE IL-POSEY IN-SALINE IL-
UNION IL-UNION KY-VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-
WHITE IL-WILLIAMSON IL-
911 AM CDT (911 AM EST) MON JUL 5 2004
...STRONG TO SEVERE STORMS APPROACHING SOUTH CENTRAL ILLINOIS...
AT 910 AM CDT...DOPPLER RADAR INDICATED STRONG TO SEVERE
THUNDERSTORMS WERE MOVING ACROSS SOUTHWEST ILLINOIS. THE LEADING
EDGE OF THE STORMS SHOULD BE INTO PERRY COUNTY ILLINOIS AROUND 945
AM AND JEFFERSON COUNTY ILLINOIS BY 1000 AM. THESE STORMS HAVE HAD
A HISTORY OF PRODUCING WIND DAMAGE...WHICH INCLUDES TREES DOWN.
THROUGH THE MID AND LATE MORNING HOURS...THE STORMS ARE EXPECTED TO
CONTINUE THEIR EAST TO SOUTHEAST TRACK ACROSS SOUTHERN ILLINOIS...
AND SHOULD EVENTUALLY REACH SOUTHWEST INDIANA. STRONG AND GUSTY
WINDS MAY ACCOMPANY THE STORMS AS THEY MOVE ACROSS THE REGION. BE
READY TO TAKE ACTION. CONTINUE TO MONITOR THIS DEVELOPING WEATHER
SITUATION...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
NOLES
Thunderstorm Wind, Jefferson
- When
- July 5, 9:15 AM CST to 9:30 AM CST
- Where
- Jefferson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 38.283, -88.600
Numerous tree limbs and a few whole trees were blown down across the county. Tree damage was reported in Opdyke, Belle Rive, Nason, and Mount Vernon. In Mount Vernon, some large limbs were blown down, and a 30-foot tree was down in a backyard. Japanese maple trees were flattened in Belle Rive.
Thunderstorm Wind, Perry
- When
- July 5, 9:20 AM CST
- Where
- Perry County, Du Quoin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.017, -89.233
More than two dozen trees were blown down, mainly on the west side of the city. Several city streets were blocked by fallen trees and limbs. Cars and house roofs were damaged by falling trees. Large limbs were down in the city park. Falling tree limbs collapsed a carport on the west side of the city. A shed was blown onto a city police vehicle. A tent housing fireworks for sale collapsed in the wind.
Thunderstorm Wind, Williamson
- When
- July 5, 10:00 AM CST
- Where
- Williamson County, Herrin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- UNKNOWN
- Coordinates
- 37.800, -89.033
A 119-year-old tree fell on a house in Marion. A large tree limb 6 to 8 inches in diameter fell on a house in Energy. A 4-inch limb fell on a house in Herrin.
Thunderstorm Wind, Hamilton
- When
- July 5, 10:20 AM CST
- Where
- Hamilton County, Delafield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.150, -88.600
Trees and power lines were blown down along Route 142.
Thunderstorm Wind, White
- When
- July 5, 10:45 AM CST to 10:50 AM CST
- Where
- White County, Grayville
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.267, -88.000
Numerous trees and power lines were blown down across White County, specifically in Carmi and Grayville. At Grayville, a spotter measured a wind gust to 74 MPH (64 knots). Trees were blown down on at least 3 houses in Grayville. Power was out in Grayville for about 12 hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, July 5, 20041 death · 48 injured · $350,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, July 5 to 6, 20041 death · $25,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Nebraska, July 5, 2004$9.8 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kentucky, July 5, 2004$147,000 · 69 kt wind · 51 events
- Flash Flooding and Hail in Texas, July 5, 2004$950,000 · 1.75 in hail · 4 events
- Damaging Winds in Indiana, July 5, 20041 injured · $323,000 · 61 kt wind · 3 events
- Tornadoes in Missouri, July 5, 2004$70,000 · F1 · 3 events
- Hail in Kansas, July 5, 2004$225,000 · 1.75 in hail · 1 event
- Damaging Winds in Missouri, July 5, 20041 injured · $80,000 · 65 kt wind · 12 events
- Flash Flooding and Hail in Tennessee, July 5 to 6, 2004$22,000 · 1 in hail · 44 events
- Flash Flooding in Iowa, July 5, 2004$138,000 · 4 events
- Damaging Wind in South Carolina, July 5, 2004$150,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411521, 5411517, 5411520, 5411518, 5411519.